Mississippi, 2024

Hail and Damaging Wind in Mississippi, February 28, 2024

February 28, 2024 · NWS MEG · 2 events in 1 county or zone

A quick-moving cold front intersected an area of marginal instability resulting in a line of thunderstorms that raced across the Mid-South during the morning hours of February 28, 2024. There were isolated reports of damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A quick-moving cold front intersected an area of marginal instability resulting in a line of thunderstorms that raced across the Mid-South during the morning hours of February 28, 2024. There were isolated reports of damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 5:50 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 28, 5:50 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
550 AM CST Wed Feb 28 2024

...New AVIATION...

.SYNOPSIS...
Issued at 319 AM CST Wed Feb 28 2024

A Wind Advisory remains in effect areawide until 9AM today for
strong winds associated with a cold front. Much cooler and dry
conditions will prevail for the rest of today and tomorrow as
strong high pressure builds in. A weak system will move through
Friday morning, bringing a swath of showers. Most of the weekend
looks dry before our next cold front arrives on Monday. Expect
widespread showers and thunderstorms to bring around 1 inch of
rain to the Mid-South. The early to midweek pattern looks
generally wet and unsettled.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 319 AM CST Wed Feb 28 2024

Current radar depicts a very narrow band of reflectivity that is
colocated with the front itself. Surface obs support this with a
stark shift in winds to the northwest just behind the convection and
a drop in both temperature and dewpoint. As the rest of this line
moves through overnight, there will be very little (and quickly
diminishing) surface instability for these storms to tap into.
There will be a very low-end threat for damaging winds and maybe
even some small hail for the next few hours. The window of
opportunity for these storms to strengthen is quickly closing as
the front races out of here. Gradient winds will still remain
elevated ahead of and behind the boundary, prompting an extension
of the Wind Advisory through 9AM.

CAMs indicate the line of showers and thunderstorms clearing the
area by noon today, at the latest. A 1030 mb surface high is
expected to build in right behind it, tanking temperatures and
humidity very quickly throughout the day. The overnight period
tonight into Thursday morning will be the coldest of this forecast
package; most areas are expected to drop to near or below
freezing under optimal radiational cooling conditions. A zonal jet
upwards of 130 kts will waste no time in kicking the surface high
over to the East Coast by Thursday evening, allowing return flow
to set up and temperatures to begin a gradual warming trend.

Forecast surface analyses depict a weak shortwave trough surging
up from the Gulf Coast on Friday which will bring a swath of
showers to the region. Temperatures should still be cool enough
to mitigate much of any thunderstorm potential. Most of the
weekend looks fairly nondescript in between systems with quasi-
zonal flow aloft. A slow-moving cold front is expected to
approach on Monday, bringing widespread showers and thunderstorms
through the early Tuesday morning hours. The signal for heavy rain
has come down a bit since yesterday's forecast, but PWATs are
still above the 90th percentile for much of the day Monday. Though
not likely a washout, this system will still bring some much
needed rain (about 1") to the areas in north Mississippi and west
Tennessee still experiencing D2 drought conditions. An unsettled
pattern will set up early to midweek, maintaining at least a
chance (> 25%) of rain daily through Thursday.

CAD

&&

.AVIATION...
(12Z TAFS)
Issued at 539 AM CST Wed Feb 28 2024

A cold front will continue to move through the area resulting in a
wind shift to the northwest at most sites. Showers and an
occasional thunderstorm cannot be ruled out, as such have
included VCTS at MEM and TSRA at MKL, until the line passes. CIGS
are expected to eventually improve, resulting in VFR conditions at
most TAF sites. Despite improving CIGS, strong northwest to north
winds are expected to prevail until around 29/00z.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 9 AM CST this morning for ARZ009-018-026>028-
     035-036-048-049-058.

MO...Wind Advisory until 9 AM CST this morning for MOZ113-115.

MS...Wind Advisory until 9 AM CST this morning for MSZ001>017-020>024.

TN...Wind Advisory until 9 AM CST this morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...CAD
AVIATION...JPR

In the hours before

Special weather statement, Feb 28, 5:15 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
515 AM CST Wed Feb 28 2024

TNZ020-021-051-281145-
Carroll TN-Crockett TN-Gibson TN-
515 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CROCKETT...
SOUTHEASTERN GIBSON AND CARROLL COUNTIES THROUGH 545 AM CST...

At 515 AM CST, Doppler radar was tracking a strong thunderstorm near
Humboldt, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Humboldt, Milan, Trenton, Huntingdon, Atwood, Medina, Trezevant,
Gadsden, Gibson, Clarksburg, McLemoresville, Howley, Hickory Flat,
Hillard, Tuckers Corner, Gibson Wells, Cades, New Enterprise,
Ledbetter, and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8857 3579 8860 3579 8865 3580 8891
      3580 8892 3578 8890 3577 8891 3576 8909
      3601 8902 3607 8870 3606 8866 3608 8865
      3614 8830 3582 8828
TIME...MOT...LOC 1115Z 257DEG 47KT 3590 8892

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 5:43 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 AM CST Wed Feb 28 2024

TNZ004-020>022-052>054-281215-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Henry TN-
Gibson TN-
543 AM CST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT HENDERSON...SOUTHEASTERN
GIBSON...BENTON...CARROLL...MADISON...CENTRAL HENRY AND NORTHERN
CHESTER COUNTIES THROUGH 615 AM CST...

At 542 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Paris Landing State Park to 6 miles
southeast of Holly Grove. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Paris, Lexington, Henderson, Huntingdon, Camden, Natchez
Trace State Park, Paris Landing State Park, Natchez Trace State
Forest, Fairview, Three Way, Bruceton, Bargerton, Springville, Jacks
Creek, Mercer, Blue Goose, Vale, Mifflin, and Wildersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 8800 3597 8802 3594 8801 3584 8810
      3584 8818 3576 8818 3545 8848 3543 8908
      3558 8907 3648 8805 3644 8806 3631 8795
      3613 8792
TIME...MOT...LOC 1142Z 272DEG 34KT 3648 8805 3559 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 6:47 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
647 AM CST Wed Feb 28 2024

TNZ091-092-281315-
McNairy TN-Hardin TN-
647 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MCNAIRY AND HARDIN
COUNTIES THROUGH 715 AM CST...

At 647 AM CST, Doppler radar was tracking a strong thunderstorm near
Selmer, moving east at 65 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Savannah, Selmer, Pickwick Landing State Park, Big Hill Pond State
Park, Adamsville, Pickwick Dam, Shiloh, Walnut Grove, Olive Hill,
Crump, Bethel Springs, Eastview, Michie, Guys, Ramer, Stantonville,
Bruton Branch, Acton, Hurley, and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8879 3506 8879 3520 8869 3533 8802
      3530 8802 3529 8798 3501 8799
TIME...MOT...LOC 1247Z 258DEG 55KT 3511 8861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Feb 28, 7:10 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
710 AM CST Wed Feb 28 2024

TNZ092-281345-
Hardin TN-
710 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT HARDIN COUNTY THROUGH 745 AM
CST...

At 710 AM CST, Doppler radar was tracking a strong thunderstorm near
Pickwick Dam, or near Pickwick Landing State Park, moving east at 65
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Savannah, Pickwick Landing State Park, Walnut Grove, Olive Hill,
Pickwick Dam, Crump, Counce, Lowryville, Damon, Southside, Hamburg,
Pollards Mill, Phillips, Bruton Branch, Childers Hill, Center Star,
Maddox, Walkertown, Olivehill, and Bucktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8838 3527 8832 3533 8802 3530 8802
      3529 8798 3501 8798
TIME...MOT...LOC 1310Z 265DEG 56KT 3512 8826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Feb 28, 7:21 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 AM CST Wed Feb 28 2024

MSZ005-006-281345-
Tishomingo MS-Alcorn MS-
721 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TISHOMINGO AND ALCORN
COUNTIES THROUGH 745 AM CST...

At 721 AM CST, Doppler radar was tracking a strong thunderstorm near
Corinth, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corinth, Iuka, J P Coleman State Park, Burnsville, Glen, Pineflat,
Hinkle, Leedy, Farmington, Rienzi, Kossuth, Bacon Springs, Oldham,
Allentown, Doskie, Strickland, Blythe Crossing, Biggersville, Jobes,
and Hazard Switch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 8812 3476 8871 3499 8855 3500 8845
      3500 8820 3492 8815 3490 8813 3489 8810
TIME...MOT...LOC 1321Z 270DEG 34KT 3489 8850

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Feb 28, 7:49 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
749 AM CST Wed Feb 28 2024

MSZ009-014>017-281415-
Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS-
749 AM CST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PONTOTOC...EASTERN
UNION...NORTHWESTERN ITAWAMBA...LEE AND SOUTHWESTERN PRENTISS
COUNTIES THROUGH 815 AM CST...

At 749 AM CST, Doppler radar was tracking a strong thunderstorm over
Ecru, or near Pontotoc, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, New Albany, Pontotoc, Baldwyn, Verona, Trace State Park,
Tombigbee State Park, Saltillo, Guntown, Plantersville, Ecru, New
Harmony, Pratts Friendship, Blair, Furrs, Sherman, Algoma, Blue
Springs, Graham, and Endville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3420 8920 3452 8898 3456 8888 3458 8852
      3414 8852
TIME...MOT...LOC 1349Z 272DEG 47KT 3433 8899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JPR

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
February 28, 8:02 AM CST to 8:07 AM CST
Where
Lee County, 1.41 mi WNW of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.339, -88.772

Multiple trees were knocked down along Mt. Vernon Road.

Hail, Lee

When
February 28, 8:05 AM CST to 8:10 AM CST
Where
Lee County, 1.32 mi ESE of Frog Is
Measured
0.88 in hail
Reported by
Public
Coordinates
34.362, -88.749

Nickel-sized hail fell on Birmingham Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163443, 1163444.